uu.seUppsala universitets publikationer
Ändra sökning
RefereraExporteraLänk till posten
Permanent länk

Direktlänk
Referera
Referensformat
  • apa
  • ieee
  • modern-language-association
  • vancouver
  • Annat format
Fler format
Språk
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Annat språk
Fler språk
Utmatningsformat
  • html
  • text
  • asciidoc
  • rtf
Optimal and Hereditarily Optimal Realizations of Metric Spaces
Uppsala universitet, Teknisk-naturvetenskapliga vetenskapsområdet, Matematisk-datavetenskapliga sektionen, Matematiska institutionen.
2007 (Engelska)Doktorsavhandling, sammanläggning (Övrigt vetenskapligt)Alternativ titel
Optimala och ärftligt optimala realiseringar av metriker (Svenska)
Abstract [en]

This PhD thesis, consisting of an introduction, four papers, and some supplementary results, studies the problem of finding an optimal realization of a given finite metric space: a weighted graph which preserves the metric's distances and has minimal total edge weight. This problem is known to be NP-hard, and solutions are not necessarily unique.

It has been conjectured that extremally weighted optimal realizations may be found as subgraphs of the hereditarily optimal realization Γd, a graph which in general has a higher total edge weight than the optimal realization but has the advantages of being unique, and possible to construct explicitly via the tight span of the metric.

In Paper I, we prove that the graph Γd is equivalent to the 1-skeleton of the tight span precisely when the metric considered is totally split-decomposable. For the subset of totally split-decomposable metrics known as consistent metrics this implies that Γd is isomorphic to the easily constructed Buneman graph.

In Paper II, we show that for any metric on at most five points, any optimal realization can be found as a subgraph of Γd.

In Paper III we provide a series of counterexamples; metrics for which there exist extremally weighted optimal realizations which are not subgraphs of Γd. However, for these examples there also exists at least one optimal realization which is a subgraph.

Finally, Paper IV examines a weakened conjecture suggested by the above counterexamples: can we always find some optimal realization as a subgraph in Γd? Defining extremal optimal realizations as those having the maximum possible number of shortest paths, we prove that any embedding of the vertices of an extremal optimal realization into Γd is injective. Moreover, we prove that this weakened conjecture holds for the subset of consistent metrics which have a 2-dimensional tight span

Ort, förlag, år, upplaga, sidor
Uppsala: Matematiska institutionen , 2007. , s. 70
Serie
Uppsala Dissertations in Mathematics, ISSN 1401-2049 ; 52
Nyckelord [en]
Applied mathematics, optimal realization, hereditarily optimal realization, tight span, phylogenetic network, Buneman graph, split decomposition, T-theory, finite metric space, topological graph theory, discrete geometry
Nyckelord [sv]
Tillämpad matematik
Identifikatorer
URN: urn:nbn:se:uu:diva-8297ISBN: 978-91-506-1967-6 (tryckt)OAI: oai:DiVA.org:uu-8297DiVA, id: diva2:170958
Disputation
2007-11-30, Polhemssalen, Ångströmlaboratoriet, Lägerhyddsvägen 1, Uppsala, 10:15
Opponent
Handledare
Tillgänglig från: 2007-11-07 Skapad: 2007-11-07Bibliografiskt granskad
Delarbeten
1. Hereditarily optimal realizations of consistent metrics
Öppna denna publikation i ny flik eller fönster >>Hereditarily optimal realizations of consistent metrics
2006 Ingår i: Annals of Combinatorics, ISSN 02180006, Vol. 10, nr 1, s. 63-76Artikel i tidskrift (Refereegranskat) Published
Identifikatorer
urn:nbn:se:uu:diva-96393 (URN)
Tillgänglig från: 2007-11-07 Skapad: 2007-11-07Bibliografiskt granskad
2. Optimal realizations of generic 5-point metrics
Öppna denna publikation i ny flik eller fönster >>Optimal realizations of generic 5-point metrics
2009 (Engelska)Ingår i: European journal of combinatorics (Print), ISSN 0195-6698, E-ISSN 1095-9971, Vol. 30, nr 5, s. 1164-1171Artikel i tidskrift (Refereegranskat) Published
Abstract [en]

Given a metric cl oil a finite set X, a realization of d is a triple (G, phi, omega) consisting of a graph G = (V, E), a labeling phi : X -> V, and a weighting omega : E -> R->0 such that for all x, y is an element of X the length of any shortest path in G between phi(x) and phi(y) equals d(x, y). Such a realization is called optimal if parallel to G parallel to := Sigma(e is an element of E) omega(e) is minimal amongst all realizations of d. In this paper we will consider optimal realizations of generic five-point metric spaces. In particular, we show that there is a canonical subdivision C Of the metric fail of five-point metrics into cones such that (i) every metric d in the interior of a cone C is an element of C has a unique optimal realization (G, phi, omega), (ii) if d' is also in the interior of C with optimal realization (G', phi', omega') then (G, phi) and (G',  phi') are isomorphic as labeled graphs, and (iii) any labeled graph that underlies all optimal realizations of the metrics in the interior of some cone C e C must belong to one of three isomorphism classes.

Nationell ämneskategori
Matematik
Identifikatorer
urn:nbn:se:uu:diva-96394 (URN)10.1016/j.ejc.2008.09.021 (DOI)000265517800014 ()
Tillgänglig från: 2007-11-07 Skapad: 2007-11-07 Senast uppdaterad: 2017-12-14Bibliografiskt granskad
3. Optimal and h-optimal realizations for 5-point metrics: appendix to "Optimal realizations of generic 5-point metrics"
Öppna denna publikation i ny flik eller fönster >>Optimal and h-optimal realizations for 5-point metrics: appendix to "Optimal realizations of generic 5-point metrics"
Manuskript (Övrigt vetenskapligt)
Identifikatorer
urn:nbn:se:uu:diva-96395 (URN)
Tillgänglig från: 2007-11-07 Skapad: 2007-11-07 Senast uppdaterad: 2010-01-13Bibliografiskt granskad
4. Concerning the relationship between realizations and tight spans of finite metrics
Öppna denna publikation i ny flik eller fönster >>Concerning the relationship between realizations and tight spans of finite metrics
2007 (Engelska)Ingår i: Discrete & Computational Geometry, ISSN 0179-5376, E-ISSN 1432-0444, Vol. 38, nr 3, s. 605-614Artikel i tidskrift (Refereegranskat) Published
Abstract [en]

Given a metric d on a finite set X, a realization of d is a weighted graph $G=(V,E,w\colon \ E \to {\Bbb R}_{>0})$ with $X \subseteq V$ such that for all $x,y \in X$ the length of any shortest path in G between x and y equals d(x,y). In this paper we consider two special kinds of realizations, optimal realizations and hereditarily optimal realizations, and their relationship with the so-called tight span. In particular, we present an infinite family of metrics {dk}k≥1, and—using a new characterization for when the so-called underlying graph of a metric is an optimal realization that we also present—we prove that dk has (as a function of k) exponentially many optimal realizations with distinct degree sequences. We then show that this family of metrics provides counter-examples to a conjecture made by Dress in 1984 concerning the relationship between optimal realizations and the tight span, and a negative reply to a question posed by Althofer in 1988 on the relationship between optimal and hereditarily optimal realizations.

Nationell ämneskategori
Matematik
Identifikatorer
urn:nbn:se:uu:diva-96396 (URN)10.1007/s00454-007-1352-5 (DOI)000249696700007 ()
Tillgänglig från: 2007-11-07 Skapad: 2007-11-07 Senast uppdaterad: 2017-12-14Bibliografiskt granskad
5. Extremal Optimal Realizations
Öppna denna publikation i ny flik eller fönster >>Extremal Optimal Realizations
Manuskript (Övrigt vetenskapligt)
Identifikatorer
urn:nbn:se:uu:diva-96397 (URN)
Tillgänglig från: 2007-11-07 Skapad: 2007-11-07 Senast uppdaterad: 2010-01-13Bibliografiskt granskad

Open Access i DiVA

fulltext(620 kB)569 nedladdningar
Filinformation
Filnamn FULLTEXT01.pdfFilstorlek 620 kBChecksumma MD5
48956e0f8849204268c4df2132e4e4e7b9728ab6911b3f8be0bbaf4eb60a31d10d194656
Typ fulltextMimetyp application/pdf
omslag(38 kB)33 nedladdningar
Filinformation
Filnamn COVER01.pdfFilstorlek 38 kBChecksumma MD5
8db9ad8f49ab1e30a369ccc4ec6292f8532b794345f8ce7b17d206b13288f6155a461425
Typ coverMimetyp application/pdf

Av organisationen
Matematiska institutionen

Sök vidare utanför DiVA

GoogleGoogle Scholar
Totalt: 569 nedladdningar
Antalet nedladdningar är summan av nedladdningar för alla fulltexter. Det kan inkludera t.ex tidigare versioner som nu inte längre är tillgängliga.

isbn
urn-nbn

Altmetricpoäng

isbn
urn-nbn
Totalt: 1934 träffar
RefereraExporteraLänk till posten
Permanent länk

Direktlänk
Referera
Referensformat
  • apa
  • ieee
  • modern-language-association
  • vancouver
  • Annat format
Fler format
Språk
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Annat språk
Fler språk
Utmatningsformat
  • html
  • text
  • asciidoc
  • rtf